Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 173, NWS North Platte, NE

July 2, 2018Logan County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2018, 6:22 PM CDT for Logan County, McPherson County, Nebraska. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 6:22 PM CDT (23:22 UTC)
Expired
Jul 2, 2018, 7:00 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:26 PM CDTHAIL 2.756 Wsw Stapleton, NEJAGGED
Jul 2, 6:35 PM CDTHAIL 15 W Stapleton, NEMIX OF HAIL WITH LARGEST UP TO QUARTER SIZE.
Jul 2, 6:36 PM CDTFUNNEL CLOUD6 Sw Stapleton, NEBRIEF FUNNEL LASTED APPROXIMATELY 30 SECONDS.
Jul 2, 7:02 PM CDTFUNNEL CLOUD2 Sw Stapleton, NEFUNNEL HALF WAY TO THE GROUND. HAS SINCE DISSIPATED.
Jul 2, 7:04 PM CDTFUNNEL CLOUD3 Wsw Stapleton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KLBF 022322
SVRLBF
NEC113-117-030000-
/O.NEW.KLBF.SV.W.0173.180702T2322Z-180703T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
622 PM CDT MON JUL 2 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Logan County in west central Nebraska...
  East central McPherson County in west central Nebraska...

* Until 700 PM CDT.

* At 621 PM CDT, a severe thunderstorm was located near Ringgold, or
  7 miles west of Stapleton, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stapleton, Gandy, Ringgold, Logan, Tarboz Lake, Shanklin Bluff,
  Hoagland and Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 213 and 237.
 Highway 83 between mile markers 106 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 10081 4174 10046 4147 10025 4139 10052
      4139 10071
TIME...MOT...LOC 2321Z 241DEG 18KT 4147 10067 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
138 
WWUS53 KLBF 022343
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
643 PM CDT MON JUL 2 2018

NEC113-117-030000-
/O.CON.KLBF.SV.W.0173.000000T0000Z-180703T0000Z/
Logan NE-McPherson NE-
643 PM CDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR LOGAN AND EAST CENTRAL MCPHERSON COUNTIES...

At 643 PM CDT, a severe thunderstorm was located near Stapleton,
moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Stapleton, Gandy, Ringgold, Logan, Tarboz Lake, Shanklin Bluff,
Hoagland and Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 213 and 237.
 Highway 83 between mile markers 106 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 10081 4174 10046 4147 10025 4139 10052
      4139 10071
TIME...MOT...LOC 2343Z 241DEG 18KT 4152 10054 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Gomez
701 
WWUS53 KLBF 022355
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
655 PM CDT MON JUL 2 2018

NEC113-117-030003-
/O.EXP.KLBF.SV.W.0173.000000T0000Z-180703T0000Z/
Logan NE-McPherson NE-
655 PM CDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN AND EAST CENTRAL
MCPHERSON COUNTIES WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, southwestern, north central and west central Nebraska.

Remember, a Tornado Warning still remains in effect for Logan and 
northeast Lincoln counties. 

LAT...LON 4151 10081 4174 10046 4147 10025 4139 10052
      4139 10071
TIME...MOT...LOC 2353Z 241DEG 18KT 4154 10049 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:15 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 2, 3:15 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
315 PM CDT Mon Jul 2 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM CDT Mon Jul 2 2018

A weak disturbance is lifting north out of Colorado this
afternoon. This will provide some broad lift above a surface
boundary stretching from northeastern Colorado through central
Nebraska. At this time, it looks like the boundary will roughly
lie between Imperial and Purdum when storms initiate around 23z.
CAMs have been trending later with initiation as the day has gone
on. Either way, there is a significant amount of instability and
moisture available with as much as 6,000 J/kg predicted around
initiation and rich dew points in the mid 70s. PWATs are predicted
to be around 1.5 inches as a ribbon of tropical moisture arrives.
Given the amount of moisture available, flash flooding is also a
possibility. Bulk shear is modest but enough at 20 to 25 kt
across most of the area of concern. Initially there could be some
severe hail and tornado potential, especially near the surface
boundary and with that much CAPE, storms moving into this region
could become rather energetic. Storms quickly merge into a line
however and switch to more of a straight line wind threat as the
storms dive southeast into south central Nebraska and Kansas early
this evening. There will be some isolated sub-severe development
behind the main complex of storms later on this evening.

There will be another chance for afternoon showers and storms on
Tuesday, with a few severe storms possible in the Panhandle and
along and north of Highway 2 but the action will be quite a bit
later with storms firing in the western panhandle into Wyoming and
then eventually moving into our area.

.LONG TERM...(Tuesday night through Monday)
Issued at 146 PM CDT Mon Jul 2 2018

Showers and thunderstorms remaining into Tuesday night could bring
some gusty winds as the cluster makes its way into the Sandhills
around midnight. The rest of the day on Tuesday looks dry until
another disturbance arrives in the early evening, kicking off
another round of storms. There will be a repeat on Wednesday,
Independence Day, where mother nature might offer up some
fireworks of her own around sunset, especially along and south of
Highway 2. There is a threat for heavy rain with these storms as
well as PWATs over 1.5 inches are forecast for areas along and
east of Highway 83. Remaining showery on Thursday and Friday,
especially across central and southern Nebraska, with drier
weather returning for the weekend.

Temperatures will be hovering around normal for this time of year
with highs in the 80s and low 90s for much of the week. Lows will
be in the upper 50s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1249 PM CDT Mon Jul 2 2018

Scattered thunderstorms will develop this afternoon and evening
across parts of southwest and north central Nebraska. The best
chance of thunderstorms development will be along and south and
east of a line from Brownlee to Arthur to Venango. Decided to
leave the mention of thunderstorms out of KVTN TAF for know as
thunderstorms should stay mostly southeast of the area.
However...winds are expected to remain gusty across the north
central Nebraska region through early evening with winds out of
the southwest around 20 to 25 mph.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Gomez
Hazardous weather outlook, Jul 2, 4:38 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
438 PM CDT Mon Jul 2 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-032145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
438 PM CDT Mon Jul 2 2018 /338 PM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong thunderstorms are expected to continue this evening.
Some storms could be severe producing large hail and damaging
winds, generally across southwest Nebraska and parts of the north
central Nebraska along and south and east of Brownlee to Arthur to
Venango. Locally heavy rainfall may develop across parts of
Custer, Lincoln and Frontier counties.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few strong to briefly severe thunderstorms are possible Tuesday
and Wednesday, generally late in the afternoon and during the
evening. The area of concern Tuesday is west of a line from Naper
to North Platte and Hayes center. The area of concern Wednesday
is along and east of a line from Ainsworth to North Platte to
Stockville. The severe weather hazards both days are heavy
rainfall, large hail and damaging wind gusts.

Thunderstorms are possible at times, Thursday through Sunday. The
risk of organized severe weather is low during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 2, 5:46 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
546 PM CDT MON JUL 2 2018

NEZ036>038-059-022315-
Custer NE-McPherson NE-Lincoln NE-Logan NE-
546 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...LOGAN...
SOUTHEASTERN MCPHERSON AND WESTERN CUSTER COUNTIES UNTIL 615 PM
CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ringgold, or 9 miles west of Stapleton, moving northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Ringgold, Logan, Tarboz Lake, Shanklin Bluff,
Hoagland and Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 212 and 245.
 Highway 83 between mile markers 103 and 125.

LAT...LON 4133 10072 4153 10082 4173 10037 4143 10023
TIME...MOT...LOC 2245Z 245DEG 18KT 4149 10069

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:46 PM CDTSpecial Weather StatementLBFLogan29 min
Jul 2, 6:09 PM CDTAreal Flood AdvisoryLBFLogan, McPherson, Thomas3 hr
Jul 2, 6:40 PM CDTTornado WarningLBFLincoln, Logan50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.